Can Vitamin D Supplements Be Dangerous?
Summary: Is there such a thing as too much vitamin D? This crucial vitamin is extremely important for health, but we may be getting too much in a supplement instead of natural sources.
Vitamin D is a nutrient that we need for proper health. Many are deficient in it, mostly due to a lifestyle that is indoors with minimal sunlight. In addition to foods mostly being devoid of this vital nutrient, except fish, eggs, and especially fish eggs. Many foods are fortified with vitamin D, such as milk, but it’s in such low quantities that it may not provide enough for someone who is deficient. It’s important to take a vitamin D supplement if you don’t get enough from sunlight and your diet, but is there a possibility you could be getting too much?
Vitamin D is fat-soluble, meaning that it is best absorbed when taken with fat in a meal and stored in body fat. Unlike water-soluble vitamins that enter the body quickly and leave quickly, fat-soluble vitamins take time to build up and over time can become too high, causing health issues. Vitamin D comes in two varieties, D2 and D3, with the latter being more efficient. D2, referred to as ergocalciferol, is often found in fungus exposed to sunlight. While D3, referred to as cholecalciferol, is found mostly in animal foods and what our bodies synthesize when exposed to sunlight. The recommended intake of D3 is 800IU, or 20mcg. However, this is far from enough to raise levels of those who are severely deficient and having negative side effects, such as low energy, bone loss, and depression. This is why taking a vitamin D supplement is important if you’re not able to get enough through sunlight and diet.
There are various studies that show that taking a high dose, such as 5,000IU (or 125mcg), for long periods of time have no negative effects. There are even people who take 10,000IU (250mcg) or more daily with no negative effects. However, taking high dose, synthetic D3 in a supplement may cause problems over time. You really have to listen to your body to see if you’ve having negative effects.
Taking synthetic vitamin D over time may deplete your levels of vitamin A, which may cause dehydration, dry skin, dry mouth, vision problems, just to name a few. It may also inhibit the use of magnesium, which may cause muscle pain, weakness, and low bone density. Supplementing with both vitamin A and magnesium may help, however over a period of time the vitamin D may prevent proper absorption of these nutrients, which may be a problem.
The best thing you can do is limit the amount of synthetic Vitamin D you are taking and begin to get better sun exposure and higher quality vitamin D from food sources. Your vitamin D levels are less relevant since you have to listen to your body, and if you feel fine with what you’re doing, then continue, otherwise find ways of boosting your vitamin D in the most healthy way possible.
Let me know how this works for you. Have a great day!
Finding this article helpful?
I was deficient in vitamin D for a long time, and I was taking a supplement for nearly a decade before I had to stop. I started taking it due to very low vitamin D levels, despite not having side effects. When I started taking 5,000IU a day, I started to have heart palpitations and felt extremely fatigued. I kept switching brands and found one that worked that didn’t cause this. However, over time I noticed that my eyes, mouth, lips, and skin were getting so dry, and I felt extremely dehydrated, despite drinking plenty of fluid. I tried many things and finally determined it was the vitamin D since once I stopped, these problems went away. I try to get a little sun for vitamin D, and also take the fish egg supplement which does help and has no side effects. My levels are normal and I don’t have the issues I had while taking the synthetic high dose I was before.